Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

June 4, 2021Hampden County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jun 4, 2021, 11:50 AM EDT for Hampden County, Massachusetts. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2021, 11:50 AM EDT (15:50 UTC)
Expired
Jun 4, 2021, 12:30 PM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA

County Hampden County, MA

The radar

The Boston radar (KBOX), 105 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS81 KBOX 041550
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
1150 AM EDT Fri Jun 4 2021
 
CTZ002-003-MAZ004-010>012-041630-
Hartford CT-Tolland CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Hampshire MA-
1150 AM EDT Fri Jun 4 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm over
Longmeadow, or over Springfield, moving east at 25 mph.

Winds in excess of 30 mph will accompany this storm.

Locations impacted include...
Springfield, Chicopee, Enfield, Agawam, West Springfield, Ludlow,
Southbridge, Longmeadow, Suffield, East Longmeadow, Belchertown,
Wilbraham, Charlton, Palmer, Stafford, Somers, Ware, Sturbridge,
Monson and Hampden.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4197 7261 4214 7268 4232 7210 4206 7200
TIME...MOT...LOC 1550Z 252DEG 24KT 4208 7255 

$$

Belk

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 4, 10:43 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 4, 10:43 AM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1043 AM EDT Fri Jun 4 2021

.SYNOPSIS...
A trough of low pressure brings scattered showers and thunderstorms
to the region today, along with warm and humid conditions. A few
strong storms are possible with gusty winds and heavy rain, mainly
north and west of Interstate 95. High pressure brings a drying trend
Saturday with warming temperatures over the weekend, and a heat wave
Sunday through Tuesday. A cold front may bring a few showers midweek
along with a cooling trend.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1045 AM UPDATE:

Low level clouds and fog continues to linger across the south
coast of RI and MA - forecast soundings shows a strong
inversion over ACK which will allow for the clouds and fog to
stick around through this evening. Further to the west there are
breaks in the overall cloud cover across the Pioneer Valley and
north into southern VT and should give us a little fuel for the
afternoon convection. SPC did extend it's MARGINAL risk into
southwestern CT for this afternoon as well.

Otherwise we didn't have to do much to the forecast for this
update. You can read the previous discussion below...

---------------------------------------------------------

7 AM Discussion...

Warm sector airmass well entrenched across the region this
morning with SW winds and dew pts in the 60s. This moist airmass
streaming across the cooler ocean waters with SSTs in the 50s,
is yielding areas of dense fog along the south coast, including
Cape Cod and the Islands.

All model guidance suggest breaks in clouds this afternoon
especially inland, warming temps to 75-80. This combined with
dew pts in the 60s will yield MLCAPE of 1000-1500 j/kg this
afternoon across the interior. As low amplitude mid level short
wave moves thru the area along with attending surface trough,
0-6 km shear of 30-35 kt will be observed over the region along
with weak synoptic scale lift. This will be sufficient for
scattered showers and thunderstorms along with a few strong
storms that may produce isolated wind damage. The storms should
weaken late this afternoon/early evening as convection advances
eastward, and becomes removed from better instability over the
interior. Previous forecast handles this well, so no major
changes with this update. Earlier discussion below.

Highlights

* Scattered afternoon showers and thunderstorms. A few strong storms
  are possible with heavy downpours and gusty winds. Highest risk
  for stronger storms is across western MA and CT.

Deamplifying trough lifts from the OH Valley this morning into
southern New England this afternoon. A surface trough will move in
and help initiate showers/storms.

Main concern in the near term is the potential for a few strong
thunderstorms developing during the afternoon. Will have S to SW
flow keeping low to mid 60 degree dew points across southern New
England, so there will be plenty of moisture available. The lift
required will be provided by daytime heating, and a surface trough
moving in. Instability values will grow to a few hundred to 1500
J/kg of MUCAPE. Models showing the highest values being located
across western MA into CT, which is where am thinking there will be
more breaks of sunshine and a higher risk of stronger storms. Could
potentially see this activity leak into central MA/northern RI. Do
have some concerns with respect to the wind shear as it starts off
around 35-40 kts with most guidance and decreases by late in the
afternoon to around 30 kts. So, there is less overlap between the
best instability and strongest shear. Low and mid level lapse rates
are poor and given there is some overlap between the
shear/instability there could be a few strong storms to keep an eye
on. Given we have 1.25-1.75 PWATs and deep moisture in the soundings
should see some wet downdrafts with a few hundred J/kg of DCAPE
available resulting in a few spots receiving damaging wind gusts.
Warm cloud layer depths are roughly 2.5-3.5 km and given the PWATs
in place should have some heavy downpours. CAMs in pretty decent
agreement with how things evolve and similar to the timing suggested
by the previous shift. Could start as early as noon, but thinking
more likely from 2-8 PM. Did continue the enhanced wording for gusty
winds and heavy rain mainly to the NW of PVD-BOS corridor. Expecting
cells to weaken/remain elevated as they move southeast into a more
stable airmass.

Stable air remains in place over Cape Cod and the Islands with
stratus and areas of fog through the day. Expect it to be a bit
warmer today in comparison to yesterday with 850 hPa temperatures of
12-14 Celsius overhead and some W/WNW downsloping. Highs range from
the mid to upper 60s along the south coast and the 70s elsewhere.
There may be spotty 80 degree readings in the Merrimack Valley.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Highlights

* Any showers/storms diminishing during the evening. A few light
  showers may linger across the Islands until late. Skies clearing
  and this in combination with light winds/recent precip is likely
  to bring patchy fog.

* Dry and quiet weather on Saturday with above normal temperatures.
  Thinking a few spots will see 90 degree readings in the Merrimack
  Valley.

Deamplifying trough over southern New England tonight lifts to the
SE of Nova Scotia by Saturday morning. Behind the trough a ridge
builds into the Carolinas/Mid Atlantic. High pressure nudges into
the region from the SE on Saturday.

Tonight...

As the trough lifts out of the region and loss of heating will see
showers/storms coming to an end during the evening. Thinking by this
point any leftover storms will be located near the south coast and a
more stable airmass. As high pressure nudges in will see decreasing
cloud cover across the vast majority of the region. The only
exception is across the south coast, Cape Cod and the Islands where
ocean stratus/fog lingers. Given the recent precipitation, high dew
points, clear skies and relatively light winds am anticipating
patchy fog across the vast majority of southern New England. Low
temperatures range from the mid 50s to the low 60s.

Saturday...

Dry and quiet weather expected across southern New England on
Saturday as high pressure continues to nudge in. There is a subtle
shortwave aloft that moves into northern New England. This in
combination with diurnal heating and -10 degree Celsius 500 hPa
temps will likely result in some fair weather CU developing. Given
the low level flow shifts more to the SW think that the ocean
stratus moves offshore, but could still hang around Nantucket.

Did opt to increase temperatures across southern New England. Went
with the 75th percentile of guidance given the W/WNW flow aloft.
This will result in some downsloping and given 850 hPa temperatures
are getting up to 16-18 Celsius think there will be some 90 degree
readings! For now have highs in the upper 60s to mid 70s along the
south coast. Elsewhere temperatures are generally in the 80s, but
there is a risk for some low 90s particularly in the Merrimack
Valley.

Should have some good mixing in place as the pressure gradient
tightens up a bit over southern New England, so this may make it
feel a bit cooler out. Should see winds of 10-20 mph and gusts up to
25 mph at times during the afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
349 AM update...

Highlights...

* Heat wave Sunday thru Tuesday with highs 90+
* Backdoor front likely breaks the heat midweek
* Mainly dry stretch of weather this period

Sunday thru Tuesday...

Building ridge with heights rising to 591 dam over the Mid Atlc
region, yields dry WNW flow aloft into New England, with hot airmass
over the Rockies and Northern Plains streaming into the Northeast.
Deterministic and ensembles both indicate 850 mb temps warming to
+18C to +19C and at 925 mb +24C to +25C each day. In addition,
modest WSW surface winds Sun and Mon, then WNW Tue ahead of
approaching backdoor front, will provide some downslope component
and additional warming. Given the above reasoning, blended in some
of the warmer guidance to derive high temps this period. Highs 90-95
each day, with Monday likely the hottest day with highs in the mid
90s! Not expecting much cooling relief at night with dew pts in the
60s and WSW winds, overnight mins will only fall to 65-70, low 70s
in the urban areas. Excessive heat advisories may be needed for a
portion of the area as we approach Sunday/Monday.

Wednesday and Thursday...

Still some timing differences regarding passage of a backdoor front,
sometime in the late Tue/Wed timeframe. Thus temps not as hot
midweek. Low risk for scattered showers with the backdoor front,
however limited convergence ahead of the front with WNW prefrontal
winds may yield a mainly dry FROPA. Depending on amplitude of
northern stream trough over the Maritimes, could be noticeably
cooler here Thu.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

11Z update...moderate confidence

No major changes from previous TAFs. Upward trends especially
away from the south coast, with cigs slowly lifting. Showers and
Thunderstorms develop across western MA/CT around midday and
then slowly move east this afternoon into RI and eastern MA. A
few of these storms will become strong, possibly impacting
KBOS-KPVD 20z-00z. Earlier discussion below.

===================================================================

Mixture of MVFR to VLIFR conditions across southern New England.
Expecting the lowest flight categories from fog and stratus
along the south coast, Cape Cod and the Islands. Showers and
perhaps an embedded thunderstorm or two along the south coast
and Cape Cod. Think this activity will push just to the SE of
the Islands toward daybreak, but confidence is a bit lower here
given the low level jet in place overhead. S to SW winds around
5-15 kt. Gusts to 20 kts at times over Cape Cod and the Islands.

Today...Moderate confidence

Most areas improving from IFR to VFR/MVFR. The only exception
is across Cape Cod and the Islands where IFR to VLIFR
fog/stratus persists. Most locations dry during the morning, but
will have showers/thunderstorms by early to mid afternoon into
the early evening. Expecting this to occur mainly to the NW of
the BOS-PVD corridor, but some activity could leak into these
locations as storms are winding down. Confidence high enough to
add a VCTS to BDL/BAF. A few strong storms are possible with
gusty winds and heavy rain. This could result in visibility
reductions for brief periods. SW winds 5-15 kt, gusts of 15-25
kt.

Tonight...High confidence

Mixture of MVFR to VLIFR conditions. Showers and any
thunderstorm activity will wind down. Expecting the lowest
conditions across Cape Cod and the Islands. Do think that as
drier air moves in aloft skies will clear across much of the
interior to VFR levels, but given recent rainfall, high dew
points and light winds should see patch radiation fog. Generally
expect visibility in the MVFR/IFR range, but may be VLIFR across
Cape Cod and the Islands. Winds out of the SW to W around 5-10
kts.

Saturday...High confidence

All areas improving to VFR. The only potential exception is ACK
where stratus/fog may linger. WSW winds at 10-15 kts with gusts
up to 20 kts during the afternoon.

KBOS TAF...Moderate confidence in TAF. Low probability of a
thunderstorm moving in late in the afternoon.

KBDL TAF...Moderate confidence in TAF. Could see some showers
and thunderstorms late in the morning into the afternoon.
Thinking VCTS most likely between 17-22Z.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR. Breezy.

Sunday through Sunday Night: VFR.

Monday through Monday Night: VFR. Breezy.

Tuesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Have extended the Small Craft Advisory for the southern and
eastern waters as seas remain elevated late tonight into
Saturday.

Today...

Winds remaining out of the SW at 10-20 kts with marginal SCA
gusts around 25 kts. Seas of 4-6 feet for RI and Block Island
Sound, the southern and eastern outer waters. Main concern is
areas of low visibility and dense fog for the south coast. Will
generally see visibilities falling between 1/4 to 3/4 nm along
with rain showers. Cannot completely rule out a thunderstorm
during the afternoon.

Tonight...

Any lingering showers/storms come to an end, though light precip
may linger near Nantucket and waters to the S/E. SW winds
initially of 10-15 kts diminishing to 10 kts. Gusts of 15-20
kts. Seas of 4-6 ft across the southern waters and 2-4 feet
elsewhere. Stratus/fog lingers with visibilities of 1-3 nm.

Saturday...

Could potentially have some low clouds/stratus to the S/E of
Nantucket. Seas of 4-6 feet across the outer waters and 2-4 feet
elsewhere. Winds out of the SSW at 10-20 kts and gusts
approaching 25 kts for the outer waters.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Sunday through Sunday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.CLIMATE...
With the toasty temperatures arriving Sunday, here's a look at the
extremes of heat and humidity for Sunday June 6 to Tuesday June 8.

Record High Temps

June  6
BOS 100 / 1925
PVD  96 / 1925
BDL  93 / 1925
ORH  94 / 1925

June 7
BOS  97 / 1999
PVD  96 / 1999
BDL  98 / 1999
ORH  94 / 1925

June 8
BOS  97 / 1984
PVD  94 / 2008
BDL  96 / 1984
ORH  91 / 1984

Record High Min Temps

June 6
BOS  80 / 1925
PVD  80 / 1925
BDL  76 / 1925
ORH  77 / 1925

June 7
BOS  68 / 1999
PVD  66 / 1922
BDL  67 / 1973
ORH  74 / 1899

June 8
BOS  77 / 2008
PVD  74 / 2008
BDL  70 / 2008
ORH  71 / 2008

Highest Dewpoint

June 6
BOS  71 / 2010
PVD  70 / 2010
BDL  71 / 2010
ORH  70 / 2010

June 7
BOS  74 / 1984
PVD  78 / 1984
BDL  73 / 2008
ORH  74 / 1999

June 8
BOS  73 / 1984
PVD  74 / 1984
BDL  73 / 2008
ORH  72 / 2008

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>234.
     Small Craft Advisory until 5 AM EDT Saturday for ANZ235-237-
     254.
     Small Craft Advisory until 8 PM EDT Saturday for ANZ255-256.

&&

SYNOPSIS...Nocera/BL
NEAR TERM...BL/Nocera/Gaucher
SHORT TERM...BL
LONG TERM...Nocera
AVIATION...Nocera/BL
MARINE...Nocera/BL
CLIMATE...
Hazardous weather outlook, Jun 4, 4:33 AM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Fri Jun 4 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-050845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 AM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-050845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 4, 11:50 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1150 AM EDT Fri Jun 4 2021

CTZ002-003-MAZ004-010>012-041630-
Hartford CT-Tolland CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Hampshire MA-
1150 AM EDT Fri Jun 4 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm over
Longmeadow, or over Springfield, moving east at 25 mph.

Winds in excess of 30 mph will accompany this storm.

Locations impacted include...
Springfield, Chicopee, Enfield, Agawam, West Springfield, Ludlow,
Southbridge, Longmeadow, Suffield, East Longmeadow, Belchertown,
Wilbraham, Charlton, Palmer, Stafford, Somers, Ware, Sturbridge,
Monson and Hampden.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4197 7261 4214 7268 4232 7210 4206 7200
TIME...MOT...LOC 1550Z 252DEG 24KT 4208 7255

Belk

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:40 PM EDTSpecial Weather StatementBOXWorcester50 min
Jun 4, 2:22 PM EDTSpecial Weather StatementBOXHampshire38 min
Jun 4, 4:41 PM EDTSpecial Weather StatementBOXSuffolk34 min
Jun 4, 3:37 PM EDTSpecial Weather StatementBOXProvidence23 min
Jun 4, 6:12 PM EDTSpecial Weather StatementBOXWashington48 min
Jun 4, 1:29 PM EDTSpecial Weather StatementBOX31 min
Jun 4, 1:37 PM EDTSpecial Weather StatementBOX23 min
Jun 4, 1:56 PM EDTSpecial Weather StatementBOX49 min
Jun 4, 3:15 PM EDTSpecial Weather StatementBOX30 min
Jun 4, 3:51 PM EDTSpecial Weather StatementBOX39 min
Jun 4, 4:25 PM EDTSpecial Weather StatementBOX5 min
Jun 4, 4:30 PM EDTSpecial Weather StatementBOX45 min
Jun 4, 4:53 PM EDTSpecial Weather StatementBOX52 min
Jun 4, 5:25 PM EDTSpecial Weather StatementBOX35 min
Jun 4, 5:53 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region37 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.